Alert archive / Alabama / Dense Fog Advisories in 2021
Dense Fog Advisory 2, NWS Birmingham, AL
NWS Birmingham, AL issued this dense fog advisory at Feb 9, 2021, 9:06 PM CST for 21 counties in Alabama. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Feb 9, 2021, 9:06 PM CST (03:06 UTC)
- Expired
- Feb 10, 2021, 10:00 AM CST
- In force
- 13 hr
- Issued by
- NWS Birmingham, AL
All 21 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Bullock County, AL, Chambers County, AL, Chilton County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Greene County, AL, Hale County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pike County, AL, Russell County, AL, Sumter County, AL, Tallapoosa County, AL
The radar
The Maxwell AFB radar (KMXX), 65 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
494 WWUS74 KBMX 100306 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 906 PM CST Tue Feb 9 2021 ALZ030>050-101200- /O.NEW.KBMX.FG.Y.0002.210210T0306Z-210210T1600Z/ Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-Chambers- Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock- Lee-Russell-Pike-Barbour- Including the cities of Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 906 PM CST Tue Feb 9 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST WEDNESDAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of south central Alabama. * WHEN...Until 10 AM CST Wednesday. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
1 follow-up statement
338 WWUS74 KBMX 100954 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 354 AM CST Wed Feb 10 2021 ALZ030>050-101600- /O.CON.KBMX.FG.Y.0002.000000T0000Z-210210T1600Z/ Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-Chambers- Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock- Lee-Russell-Pike-Barbour- Including the cities of Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 354 AM CST Wed Feb 10 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of south central Alabama. * WHEN...Until 10 AM CST Wednesday. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this dense fog advisory went out at Feb 9, 6:20 PM CST, 2 hours 46 minutes earlier.
Area forecast discussion, Feb 9, 6:20 PM CST, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 620 PM CST Tue Feb 9 2021 .UPDATE... For 00Z Aviation. && .SHORT TERM... /Updated at 1134 AM CST Tue Feb 09 2021/ A very nice winter day is currently setting up across Central Alabama, with a mix of clouds and sunshine. Where the sun has broken out, temps have warmed nicely into the mid 60s and we'll definitely have a few observations across our western counties reach the 70 degree mark. Stubborn low clouds have kept other locations a bit cooler, but most folks have still risen into the lower 60s. Most rainfall associated with the shortwave to our south has moved well off to our southeast, with lingering low clouds across Auburn, Troy, and Eufaula. Following today's warm conditions, the next forecast challenge will be during the overnight hours, where ideal conditions look to be setting up for widespread fog development across the southern half of Central Alabama. We've gone ahead and added in mention of one mile or less visibility in the HWO, and we'll most likely need a Dense Fog Advisory at some point during the overnight hours. Currently the best chance of fog will be along and south of a line from Livingston to Centreville to Wedowee, but can't rule out some locally dense fog in a few spots across the northern counties as well. Mild temps can be expected overnight with the widespread clouds and fog, ranging from the mid 40s north to the mid 50s south. The stalled boundary to our south is still expected to creep back northward during the day on Wednesday, with scattered showers and a few storms still in the forecast for areas along the I-85 corridor. Spring-like temps will continue once again, with even warmer afternoon highs near 70 or even lower 70s in many spots. Temps that warm will certainly promote some of those first blooming flowers, such as daffodils, to make an appearance. Winds will remain very light through the short-term period with mostly cloudy skies expected to prevail. 56/GDG .LONG TERM... /Updated at 0208 PM CST Tue Feb 09 2021/ Wednesday night through Monday night: No significant changes made to extended forecast. There will be several intrusions of colder into northwest Alabama through the weekend, but each time the rain should be pulling out before the sub-freezing air mass arrives. Periods of heavy rainfall on Thursday/Thursday night as a more robust short wave trof interacts with a slow moving cold front. Several weak short wave trofs will produce showers Friday and Saturday, mainly across east Alabama. Sunday and Sunday night look dry as a piece of the arctic air mass finally pushes southward into Alabama. All models bring a upper impulse through the Gulf Coast region Monday night. The ECMWF is very aggressive with QPF while the GFS/Canadian show much weaker forcing and moisture. Regardless of outcome, Monday night/Tuesday time frame would support some type of wintry pcpn. 58/rose Previous long-term discussion: /Updated at 0355 AM CST Tue Feb 09 2021/ Wednesday night through Thursday night: A loosely organized southern stream shortwave will be located over northwest Mexico and adjacent portions of Arizona and New Mexico to start the period. It will move slowly eastward to the Southern Plains Thursday and the ArkLaTex Thursday night, becoming positively tilted and shearing out as it does so, while feeling some northern stream influence from two vort maxes merging near Lake Winnipeg. At the surface, the quasi-stationary front extending from northern Louisiana to far northwest Alabama will begin to sag southeastward as a cold front due to the influence of a 1050mb Arctic high center moving into Montana. The front will be collocated with an inverted trough, and a couple weak waves of low pressure may move along it. Meanwhile a coastal warm front will be located over southern Alabama. Scattered showers and isolated thunderstorms may be ongoing to start the period near this boundary which will lift northward through the night. The northward lifting warm front, southeastward moving cold front, and strengthening and moistening southwest flow will cause rain chances to increase through the night. With steep mid-level lapse rates atop a stable layer at the surface, any storms that develop Wednesday night could produce small hail. Lows may be reached closer to midnight with steady/slightly rising temperatures after midnight. The cold front will continue to sink southeastward through the area Thursday and Thursday night. PWATs increasing to 1.5 inches will result in widespread rainfall, with rainfall amounts of 1 to 2 inches possible with locally higher amounts where any training occurs. This may cause minor flooding of urban/poor drainage areas, but with streamflows at or below normal flash flooding is not expected at this time. SBCAPE values up to 1000 J/kg may develop in the warm sector with 0-6 km bulk shear values of 35-45 kts which could allow for a couple stronger storms with gusty winds and small hail. However, 0-3 km shear values will only be around 25-30 kts, hodographs will be short/straight with weak SRH, low to mid level flow will be parallel to the front, and the shortwave will be hanging back over Texas. The bulk of the activity will probably be post-frontal as well. Therefore, while the risk of an isolated severe wind gust may be nonzero, it is too low to mention in the HWO at this time. With the shortwave hanging back to the west keeping the flow aloft southwesterly, post-frontal rainfall will linger Thursday night. Models have trended a bit warmer with low temperatures Thursday night, and with temperatures remaining above freezing along with a warm nose aloft in the northwest counties will keep precipitation all liquid at this time. Friday through Saturday night: The shortwave will continue to shear out as it moves across the area Friday and Friday night. The front will stall out southeast of the area as a wave of low pressure develops over the Gulf, keeping rain chances going especially in the southeast half. A colder air mass will be lurking off to our northwest Friday night but expect it to remain behind the back edge of the precipitation. By Saturday night, the GFS is stronger/much more progressive than the other models with another shortwave coming out of the Southwest CONUS/northern Mexico, phasing it with a northern stream trough. It thus has a stronger surface low developing to our southeast and much more precipitation further northwest into the colder air. This doesn't have much in the way of support from the European ensembles, so only have slight chance PoPs in for Saturday night. With a colder air mass moving in from the northwest, temperature profiles would be conditionally supportive of sleet or freezing rain if precipitation occurs. Added in a slight chance of rain/sleet for late Saturday night but confidence in both cold temperatures and precipitation overlapping is quite low. Sunday through Monday night: Forecast confidence continues to decrease in the long range forecast. Latest ensembles do show some support for at least a modified, shallow Arctic air mass to move into at least northwest portions of the area Sunday/Sunday night, with highs well below normal Sunday and a couple locations potentially hitting hard freeze criteria (15F) Sunday night. Confidence is too low to mention in the HWO at this time but will continue to monitor. Latest model runs/ensembles do seem to agree with the idea of a strong shortwave approaching the area Monday night. With warm moist air overrunning a still modifying cold air mass at the surface, and some guidance indicating the presence of a cold air damming wedge into East Alabama, there is some concern regarding potential freezing rain/sleet over portions of the area Monday night. Have a mention of sleet in the forecast for now, but expect plenty of changes to the forecast between now and then. 32/Davis && .AVIATION... 00Z TAF Discussion. VFR conditions to start the forecast period for all terminals except TOI. IFR cigs have remained across the far south through today. Winds are calm or light and variable this evening, and will remain so overnight. Low clouds and fog will spread back across much of the area tonight, with the worst aviation conditions across the south. IFR vis and cigs are expected, with localized LIFR conditions after 07Z, at MGM and TOI. MVFR vis and cigs will spread as far north as EET and TCL. A weak boundary will drift northward overnight, with rain showers possible across the far south late tonight and as far north as MGM by mid day Wednesday. 14 && .FIRE WEATHER... A stalled out frontal boundary across south Alabama will be the focus for fog tonight and showers on Wednesday. Areas of fog will likely develop south of I-20 later tonight with the lowest visibilities along and south of I-85. Scattered showers and few thunderstorms will develop Wednesday along this boundary. The boundary will lift northward Wednesday night and merge with a cold front across north Alabama on Thursday. Moderate to heavy rainfall likely Thursday and into Friday morning. Minimum afternoon RH values will be mostly be above 55 percent through Friday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 45 67 51 63 42 / 0 10 60 90 80 Anniston 47 69 53 67 47 / 0 10 60 90 90 Birmingham 48 70 54 65 42 / 10 10 60 90 80 Tuscaloosa 49 71 55 65 42 / 10 10 60 90 80 Calera 49 70 55 66 44 / 10 10 60 90 90 Auburn 53 67 57 69 55 / 10 50 30 60 90 Montgomery 52 71 59 73 53 / 10 40 40 60 90 Troy 55 71 59 72 56 / 10 50 30 50 80 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Feb 9, 10:51 AM CST, 10 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1051 AM CST Tue Feb 9 2021 ALZ011>015-017>050-102000- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1051 AM CST Tue Feb 9 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Areas of dense fog are expected to develop tonight and persist through early Wednesday morning generally along and south of a line from Livingston in Sumter County to Centreville in Bibb County to Wedowee in Randolph County. Visibilities may fall below one mile at times within this area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
Nearby
Dense Fog Advisories in Alabama, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.